Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Suffered a bad fall. No compressions shown in back Xray. No bowel movement, constipation. Will probiotic help without causing diarrhea?

User rating for this question
Answered by

General Surgeon
Practicing since : 1979
Answered : 2457 Questions
Two weeks ago I suffered a bad fall, landing very hard on my bottom. Xrays showed no compressions in my back...for one week I did not have any bowel movements, but was having trouble finding pain relief that didn't give me nausea.
Finally settled on tylenol and that took care of the nausea. started eating somewhat regular meals but constipation developed. I have since that time, taken ducolax which basically gave me relief but went all the way to trying to figure out if taking a probiotic would help without causing the diarhea to return...its now been 3 days...I would like to not let it get that extreme again...before the fall I was pretty regular...I am 71...
Posted Tue, 22 Oct 2013 in Digestion and Bowels
Answered by Dr. M Y Shareef 49 minutes later
Brief Answer:
A prokinetic drug along with a probiotic may help.

Detailed Answer:
Hi XXXX ! Good morning. I am Dr Shareef, a general surgeon answering your query.

As your pain is gradually getting reduced, and you are ambulatory with a normal X XXXXXXX report, we can possibly exclude any chances of a compression or fracture. You developed constipation initially due to your pain in the back following the fall on your bottom, and once developed, it takes some time for it for getting back to normal.

I will not advice you regular laxatives as these may create problems for you as you already have experienced once. Instead, I would suggest you to take a lot of roughage and enough liquids in your diet as the nausea has been taken care of. Addition of a prokinetic agent may help you solve the problem, but as it is a prescription drug, I suppose you have to consult your family physician for the same. Taking a probiotic is no harm, and may also help you upto some extent. You may go for a mild suppository (gluycerine suppository) if need be at times.

Continue taking your other usual drugs and vitamins which you are on. At the same time you may consider about a mild daily routine exercise within your medical limits after consulting your family physician who has been treating you for so long, and knows about your ability to perform exercises better than I do over the net.

I hope this will help you in solving your problem. If you have got any other doubt, please feel free to ask.

Thanks for choosing XXXXXXX for your health queries. Wishing you an early solution to your problem. Dr Shareef.
Above answer was peer-reviewed by
Follow-up: Suffered a bad fall. No compressions shown in back Xray. No bowel movement, constipation. Will probiotic help without causing diarrhea? 19 minutes later
Thank you for your help...I will go ahead and take the probiotic now and consult
my PC before resorting to anything else. I am able to be more active every day now that the back pain is subsiding...
Answered by Dr. M Y Shareef 2 hours later
Brief Answer:
Good luck.

Detailed Answer:
Hi XXXX ! Nice to hear from you so soon. It was nice interacting with you. It is good to know that you are reverting back to your normal day to day activity.

Thanks and good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor